Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 31, NWS North Platte, NE

May 5, 2001Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 5, 2001, 7:00 PM CDT for Custer County, Nebraska. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 5, 2001, 7:00 PM CDT (00:00 UTC)
Expired
May 5, 2001, 8:00 PM CDT
In force
60 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Custer County, NE

The radar

The North Platte radar (KLNX), 106 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 7:30 PM CDTHail 0.75Oconto, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 060001
SVRLBF

NEC041-060100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 PM CDT SAT MAY 5 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 800 PM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTH OF OCONTO...OR ABOUT 20 MILES
  EAST OF GOTHENBURG...MOVING NORTH AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  3 MILES EAST OF OCONTO AROUND 710 PM CDT
  OVER BROKEN BOW AROUND 730 PM CDT
  9 MILES EAST OF MERNA AROUND 735 PM CDT
  6 MILES EAST OF GATES AROUND 750 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4095 9991 4090 9968 4172 9936 4172 9976

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:42 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, May 5, 1:42 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
142 PM CDT SAT MAY 5 2001

...PINPOINTING THE AREA OF POSSIBLE SVR WEATHER TONIGHT AND HIGH
TEMPS THE NEXT COUPLE OF DAYS WILL BE THE CONCERNS...

SATELLITE WATER VAPOR IMAGERY INDICATES THE UPPER LOW TO BE OVER
EASTERN CO WITH SHORTWAVES WRAPPING AROUND THE SYSTEM. VISIBLE
SATELLITE IMAGERY SHOWS THE DRY PUNCH PUSHING ALL THE WAY NORTH
INTO NORTH CENTRAL NE. THE FINER RESOLUTION ETA MODEL HANDLES THIS
WELL. WHEN COMPARING THE SHORTWAVE PLACEMENT ON THE WATER VAPOR
IMAGERY WITH THE ETA...IT SEEMS TO BE TRACKING THESE QUITE WELL SO
WILL GENERALLY LEAN TOWARD THE ETA WITH THIS FORECAST PACKAGE.

TEMPERATURES IN THE DRY SLOT SHOULD WARM UP ENOUGH THIS AFTERNOON...
INTO THE LOWER 60S...TO CREATE AN UNSTABLE ATMOSPHERE.  THE UPPER
LOW WILL SWING INTO SOUTHWEST NE THIS EVENING AND THEN BECOME
NEGATIVELY TILTED AS IT PUSHES INTO SOUTH CENTRAL NE OVERNIGHT.  A
GOOD AREA OF H7 FRONTOGENESIS TAKES PLACE ACROSS THE NORTHWEST PART
OF THE CWA EARLY THIS EVENING.  THIS COINCIDES WITH UPPER DIVERGENCE
IN THE LFQ OF THE JET STREAK SWINGING AROUND THE UPPER LOW. ALTHOUGH
SFC TEMPS WILL CONTINUE TO BE COOL...THERE IS A CHC OF ELEVATED
CONVECTION SO WILL INCLUDE THUNDERSTORMS.  THIS AREA SHOULD ROTATE
NORTHWESTWARD OUT OF THE CWA LATER THIS EVENING.  ANOTHER SHORTWAVE
SWINGS INTO THE SOUTHEASTERN PORTION OF THE CWA THIS EVENING WHICH IS
ALSO ACCOMPANIED BY UPPER DIVERGENCE IN THE LFQ.  LOW LEVEL WAA
DEVELOPS HERE AS A SFC LOW FORMS IN SOUTHWEST NE.  THIS AREA LIKELY
HAS THE BEST CHC OF SVR WEATHER AS CAPES REACH 700 J/KG THIS EVENING.
THIS WILL SPREAD INTO THE NORTHEAST PART OF THE CWA OVERNIGHT. EXPECT
LIGHT RAIN TO CONTINUE ACROSS THE WEST OVERNIGHT AS THE DEFORMATION
ZONE SWINGS INTO THE AREA.  WITH THE LOW CLOUDS AND PRECIP...EXPECT
LOW TEMPS TONIGHT TO REMAIN IN THE 40S WEST TO THE MID 50S EAST.

CLOUDS AND RAIN WILL LINGER SUN MORN IN THE WEST AS THE DEFORMATION
ZONE REMAINS IN THE AREA BUT SWINGING INTO THE EAST BY AFTERNOON WITH
SKIES BECOMING MOSTLY SUNNY IN THE NORTHWEST. NORTHWEST DOWNSLOPE
FLOW AND SUN WILL KEEP THE TEMPS FAIRLY MILD BUT WINDY CONDITIONS
WILL MAKE IT FEEL CHILLY.  LIGHT RAIN WILL FINALLY COME TO AN END IN
THE EAST BY MID AFTERNOON AS WAA SHUTS OFF AND UPPER DIVERGENCE MOVES
OUT OF THE AREA. SKIES WILL CONTINUE TO CLEAR FROM NORTHWEST TO
SOUTHEAST ACROSS THE CWA TOMORROW NIGHT. A TIGHT PRESSURE GRADIENT
WILL KEEP WINDS FROM DECOUPLING AND TEMPS BOTTOMING OUT.  WILL FOLLOW
CLOSE TO THE FAN/FWC NUMBERS FOR LOWS. MOSTLY SUNNY SKIES AND
WESTERLY DOWNSLOPE WINDS WILL ALLOW TEMPS TO WARM TO NEAR NORMAL ON
MON.  A TIGHT TEMP GRADIENT OVER THE NORTH WILL KEEP WINDY CONDITIONS
AROUND YET MON. DRY CONDITIONS CONTINUE MON NIGHT AS SFC HIGH
PRESSURE DOMINATES THE AREA.

IN THE EXTENDED...A WEAK UPPER RIDGE BUILDS OVER THE AREA TUE INTO
WED KEEPING CONDITIONS DRY.  THE FLOW BECOMES ZONAL WITH WEAK WAVES
SLIDING THROUGH THE AREA THU THROUGH SAT.  ONE WAVE COMES THROUGH THU
AND ANOTHER ONE SAT WHICH SHOULD BRING A CHC OF SHOWERS. FRI LOOKS
DRY FOR NOW AS A SFC HIGH MOVES INTO THE AREA. H8 TEMPS SUGGEST THE
WARMEST DAYS TO BE WED AND THU. HOWEVER NORTHEAST WINDS AND MORE
CLOUDS ON THU SHOULD KEEP TEMPS A LITTLE COOLER.

.LBF...NONE.

DDB

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.